Drought, Osage
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Several widespread rainfall events across eastern Oklahoma during October resulted in monthly rainfall totals of four to six inches across much of northeastern and east central Oklahoma. As a result, much of the area saw near or above average rainfall for the month.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Several widespread rainfall events across eastern Oklahoma during October resulted in monthly rainfall totals of four to six inches across much of northeastern and east central Oklahoma. As a result, much of the area saw near or above average rainfall for the month. The widespread rainfall resulted in some drought improvement across the region by the end of the month. Areas where severe drought (D2) conditions were being experienced improved to moderate drought (D1), and areas experiencing extreme drought (D3) improved to severe drought (D2). Monetary damage estimates resulting from the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 30, 11:30 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1230 AM CDT Fri Oct 1 2021 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Flight conditions expected to deteriorate overnight at most terminals with low ceilings and patchy fog underway across portions of western AR. MVFR to periodic IFR conditions are likely to expand in coverage across NE OK through NW AR overnight before improving to mid to late morning. Scattered showers and storms are likely during the afternoon with highest coverage expected nearer AR terminals. Once the morning low cloudiness lifts VFR conditions are expected to prevail outside of any influence from afternoon precip. && .PREV DISCUSSION... /Issued 940 PM CDT Thu Sep 30 2021/ DISCUSSION... A few lingering clusters of showers and thunderstorms continue to move across western Arkansas and extreme southeast OK at present, and the decreasing trend will continue the next few hours. Boundary layer has been largely stabilized by earlier storms, but some weak warm advection may yet result in isolated development overnight as hinted by a few CAM solutions. Update has been issued to reflect ongoing trends. PREV DISCUSSION... /Issued 630 PM CDT Thu Sep 30 2021/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered thunderstorms will primarily affect NW AR TAF sites through 02Z with a few lingering showers possible this evening. Lower stratus/fog will likely develop overnight with the potential for dense fog, especially across NE OK, where low level winds will be the lightest. Fog will also be possible elsewhere, but may be more low clouds. Otherwise, ceiling heights will begin rising during the morning hours with the chance for scattered thunderstorms again Friday afternoon. PREV DISCUSSION... /Issued 307 PM CDT Thu Sep 30 2021/ DISCUSSION... A line of showers and thunderstorms has now raced well ahead of the cold front which is lagging behind on our western CWA border. The latest data from the mesonet shows winds from the east behind this ongoing line of storms with winds from the northwest behind the cold front. The front is expected to remain nearly stationary over the next several hours before slowly pushing into northeast Oklahoma with time overnight. In the mean time, the current line of storms is generally tracking (albeit slowly for the most part) slowly to the east. A gust front can be easily seen on radar outpacing the line and as a result, there has been a noticeable decrease in the intensity of these storms overall. With that said, storms that are keeping up with the gust front are exhibiting strong wind gust potential. The overall severe threat at this time appears to be relatively low, though there continues to be a nonzero chance for a damaging wind gust or two through the early evening especially for storms that can develop ahead or in close proximity to the gust front. In addition to the strong storm potential, the higher threat for the next several hours may be in the form of heavy rainfall. Radar has estimated rates of 2 to 4” per hour with some rates locally exceeding 5” per hour at times. This may lead to localized flash flooding concerns over the next few hours, especially where storms are slow to clear an area. Rain amounts with this line have been spotty but beneficial nonetheless. Some locations have seen nearly 4” of rainfall (eastern Pawnee county) as estimated from radar over the last 6 hours but there are locations that have only seen 0.25” Expect the spotty nature of locally heavy rainfall to continue through the remainder of the afternoon and early evening as this line passes. NW AR will likely see some additional activity late this afternoon and evening as the gust front and line of storms pushes eastward. There is some uncertainty with this as the current line of storms may lose steam and dissipate with the loss of peak heating. This aspect, will need to be watched but regardless, at least spotty activity is expected to continue across NW AR this afternoon and evening. By midnight, the vast majority of activity will have likely diminished. A lack of a decent low level jet will likely keep the majority of activity at bay. With that said, there appears to be marginal amounts of theta-e advection (closer to sunrise mainly) which may be enough to trigger some shower and storm activity. PWATs will remain elevated (in excess of 1.5” possibly closer to 2”) through the night. Any activity that does develop will still feature the threat for heavy to very heavy rainfall rates with some rates briefly approaching 3” per hour at times. Friday will see an upper low across the four corners region beginning its trek toward eject the central plains as it transitions to become a more open wave. As the wave approaches the region, so will better lift. This wave will also help to (initially) slowly push the cold front further into NE OK where it will stall once again. In terms of precipitation chances, that will likely depend on what happens with this afternoon’s storm complex. Subsidence in the wake of the MCS will likely prevail thus the reasoning for mostly dry weather or perhaps a lull may be the better term for much of the overnight and into tomorrow morning. Expect scattered to numerous showers and thunderstorms tomorrow afternoon across mainly the eastern half of the area where richer moisture characterized by higher PWAT values will reside. Synoptic lift will also start moving into the area as the aforementioned wave pushes into the region. With elevated PWAT values, locally heavy to very heavy rainfall rates will again be possible mainly over the eastern half of the area. Rates near 3” per hour will be possible. Some strong storms will be possible though the lack of upper level support will really preclude the strong to severe storm risk. With that said, some gusty winds will be possible. Friday night into Saturday will see the area within the warm conveyor region ahead of the upper low/opening wave ejecting onto the plains. A surge in PWATs and theta-e are noted ahead of the cold front during the overnight Friday. This will likely lead to warm advection showers and storms along with development of activity along the cold front that will finally get a push from the upper wave. The afternoon bears watching with the possible development of a triple point. If storms can fire ahead of the dryline (somewhere over central to eastern OK by the afternoon), there is enough shear through the atmospheric column that a severe weather threat would be supported. Showers and storms will continue to push eastward through Saturday evening and overnight along with the cold front and upper wave. Sunday will largely be a dry day for most as Nwly flow aloft moves into the area effectively drying the atmospheric column, though some diurnal showers and isolated storms will linger across the far eastern part of the area, mainly across northwestern Arkansas where some slightly elevated PWAT values will continue though not nearly to the extent that has or will be seen. Monday through the end of the upcoming week will see the system that moves through move to our east before cutting off. This upper low will become trapped under a mid level ridge with the polar jet well to north (highly unusual for this time of year) in Canada and with the low likely meandering around the eastern half of the country mainly within the southeastern US. All of the models are showing a retrograding aspect to the upper low but exactly how far west it may move is still in question. The GFS is by far the most aggressive with the low retrograding all the way back into our area which would bring much cooler and wetter weather than the current forecast suggests. The ECMWF and Canadian keep the low well to our east largely keeping the area dry with slightly above normal temperatures. This pattern leads to very high uncertainty thus the forecast confidence past Monday begins to really drop off. Snider && .PRELIMINARY POINT TEMPS/POPS... TUL 67 79 63 80 / 80 80 30 10 FSM 68 80 66 82 / 60 90 60 20 MLC 66 77 62 79 / 80 90 40 10 BVO 65 77 60 78 / 80 80 30 10 FYV 63 76 60 77 / 60 90 70 20 BYV 65 76 63 76 / 50 90 70 20 MKO 66 75 62 78 / 70 90 40 10 MIO 66 75 62 77 / 60 90 50 20 F10 65 78 61 79 / 80 90 30 10 HHW 67 77 65 80 / 70 90 40 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....07
Hazardous Weather Outlook National Weather Service Tulsa OK 458 PM CDT Thu Sep 30 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 458 PM CDT Thu Sep 30 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Far Eastern Oklahoma. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Far Eastern Oklahoma. ONSET...Ongoing. DISCUSSION... A broken line of thunderstorms will continue to slowly push east across far eastern Oklahoma and into parts of northwest Arkansas, continuing to weaken as it does. The overall severe weather threat remains very low, however one or two cells may yet produce marginally severe wind gusts through the early evening. Locally heavy rainfall also remains possible with isolated rates of 1 to 2 inches per hour. This may cause localized flooding. The overall potential for rain and thunderstorms will diminish by later this evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential. SATURDAY...Thunderstorm Potential...Heavy Rain Potential. SUNDAY...Thunderstorm Potential. MONDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... There is some potential for early morning storms on Friday across eastern Oklahoma. By Friday afternoon, scattered storms are expected along and east of Highway 69. Severe weather is not expected, but some locally heavy rainfall is possible. Another round of storms is expected Friday night into Saturday ahead of an upper level storm system. Locally heavy rainfall and isolated flooding is possible. If storms can develop ahead of a front/dryline Saturday afternoon across central or eastern Oklahoma, those storms may become severe given favorable shear and instability. At this time the early part of next week looks dry with seasonable temperatures. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984942, 984943, 984944, 984946, 984947, 984948, 984949, 984950, 984951, 984952, 984953, 984954, 984955.